Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 8, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 18, 2017, 6:40 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2017, 6:40 PM MST (01:40 UTC)
- Expired
- Jul 18, 2017, 9:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 122 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:45 PM MST | FLOOD | Wickenburg, AZ | WIDESPREAD FLOODING IN WICKENBURG. FLOOD AT SOLS WASH. ROAD CLOSED AT VULTURE MINE RD AT 6:45PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1393 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1792 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547
WGUS55 KPSR 190140
FFWPSR
AZC013-190445-
/O.NEW.KPSR.FF.W.0008.170719T0140Z-170719T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
640 PM MST TUE JUL 18 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 945 PM MST
* At 638 PM MST, trained weather spotters in Wickenburg reported
1.75 inches of rainfall in less than an hour across the warned
area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Wickenburg and Morristown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3399 11272 3393 11247 3384 11253 3382 11299
3400 11300
$$
MS1 follow-up statement
569
WGUS75 KPSR 190426
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
926 PM MST TUE JUL 18 2017
AZC013-190435-
/O.CAN.KPSR.FF.W.0008.000000T0000Z-170719T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
926 PM MST TUE JUL 18 2017
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED...
The heavy rain has ended near Wickenburg and flash flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3399 11272 3393 11247 3384 11253 3382 11299
3400 11300
$$
HirschWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 1:56 PM MST, 4 hours 44 minutes earlier.
Area forecast discussion, Jul 18, 1:56 PM MST, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 156 PM MST Tue Jul 18 2017 .SYNOPSIS... Thunderstorm potential will continue each afternoon and evening throughout the week, with the potential for heavy rainfall, strong wind gusts, and areas of blowing dust. Temperatures will remain near or even slightly below seasonal normals for the rest of the week. && .DISCUSSION... Visible satellite imagery from this afternoon shows convection is well underway across northern and eastern Arizona. Mesoanalysis data show an axis of 1500-2500 J/kg MLCAPE values in place between Tucson and Phoenix, and this seems reasonable considering the exceptional moisture in place amidst mid-upper 60s afternoon surface dewpoints. Thermodynamically, the air mass is easily supportive for convection to persist into the lower deserts later this afternoon and evening. Additionally, modest easterly flow in the midlevels is supporting sufficient effective shear magnitudes (around 25 kt) for loosely organized multicell clusters propagating westward this evening. High-resolution models have become increasingly bullish for convection to develop this evening across most of south-central Arizona. Heavy rainfall will be the primary threat given the very high PW values in place. Localized rainfall amounts of 1-2 inches are possible, and a Flash Flood Watch remains in effect for all of south-central Arizona, as well as most of La Paz County, until 2 AM MST Wednesday. Strong to locally damaging wind gusts are also a possibility, and SPC has included most of the area in a marginal risk for damaging wind gusts per the 20Z convective outlook update. The environment will remain favorable for thunderstorm development throughout the remainder of the week as the predominant midlevel anticyclone remains situated over the Southern Plains. Day-to-day variability in thunderstorm activity will be greatly affected by the preceding mesoscale evolution (e.g., cloud cover, air mass modification from thunderstorms). However, no clear break in the Monsoon pattern appears imminent. Temperatures will remain near or even slightly below normal all week. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Looking to be a very active late afternoon/evening across the Greater Phoenix Area Today for thunderstorm development. A well- defined weather disturbance that will be moving into the region from the east combined with ample moisture levels will very likely produce strong-severe thunderstorms that will be moving westward across the Phoenix area during the 02-04Z time frame. Strong easterly winds and very heavy rain are possible. Once the storms move through, lighter easterly winds can be expected to continue through the rest of the night and into early Wednesday. Wind shift back to a westerly direction is likely on Wednesday afternoon. Southeast California/Southwest Arizona including KIPL and KBLH: Although most convective activity is expected to remain well east of the SE CA terminals, there is a fair-good chance the outflows from storms could affect KBLH later this evening. Otherwise, southerly winds to prevail at KBLH and southeasterly winds at KIPL through the taf period. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: Monsoon moisture will gradually decrease through Wednesday which will generally confine thunderstorms to the higher elevations north and east of Phoenix during the afternoon. Although storms around Phoenix on Wednesday cannot be ruled out entirely. Moisture will gradually increase into the weekend and through the early part of next week which will increase thunderstorm coverage and possibly bringing a chance of precipitation to all lower desert locations by early next week. Each day, minimum relative humidity will range from 20-30% (40% in the higher elevations of Gila county) with good overnight recoveries. Typical summertime breezes can be expected except near thunderstorm outflows. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through late tonight for AZZ533-534-537>563. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Rogers AVIATION...Percha FIRE WEATHER...Wilson
In the hours before
Local storm report, Jul 18, 5:47 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
547 PM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 7 SSW GOODYEAR 33.33N 112.44W
07/18/2017 MARICOPA AZ TRAINED SPOTTER
PEA SIZED HAIL, NUMEROUS PALO VERDE TREES
DOWN. HEAVY RAIN.
&&Special weather statement, Jul 18, 6:01 PM MST, 39 minutes before
Special Weather Statement National Weather Service Phoenix AZ 601 PM MST TUE JUL 18 2017 AZZ538-539-559-190145- Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ- 601 PM MST TUE JUL 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM MST... At 601 PM MST, Doppler radar was tracking a strong thunderstorm near Sonoran National Monument, or 9 miles northeast of Gila Bend, moving west at 15 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Gila Bend, Estrella, Gila Bend Auxiliary Field, Bosque, Cotton Center and Sonoran National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3315 11229 3294 11227 3287 11283 3313 11276 TIME...MOT...LOC 0101Z 095DEG 12KT 3302 11255 Hirsch
Special weather statement, Jul 18, 6:11 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
611 PM MST TUE JUL 18 2017
AZZ533-534-537-541-545-190200-
Aguila Valley AZ-New River Mesa AZ-Cave Creek/New River AZ-
Central La Paz AZ-Northwest Valley AZ-
611 PM MST TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ AND MARICOPA
COUNTIES UNTIL 700 PM MST...
At 611 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Morristown, or 8 miles northeast of Circle City,
moving west at 15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Wickenburg, Circle City, New River, Aguila, Morristown, Gladden and
Lake Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 11333 3400 11273 3389 11231 3392 11223
3395 11224 3400 11219 3397 11202 3376 11270
3393 11344 3431 11353 3429 11336 3431 11333
TIME...MOT...LOC 0111Z 068DEG 11KT 3393 11251
HirschSpecial weather statement, Jul 18, 6:15 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
615 PM MST TUE JUL 18 2017
AZZ537-541-542-545-190200-
New River Mesa AZ-Cave Creek/New River AZ-Northwest Valley AZ-
Deer Valley AZ-
615 PM MST TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 700 PM
MST...
At 615 PM MST, Doppler radar was tracking a strong thunderstorm near
Lake Pleasant, or 10 miles north of Peoria, moving south at 40 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
New River, Lake Pleasant and Anthem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Pleasant, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3403 11200 3375 11207 3378 11241 3392 11244
3389 11229 3391 11224 3395 11224 3397 11219
3405 11215
TIME...MOT...LOC 0115Z 019DEG 33KT 3384 11230
HirschLocal storm report, Jul 18, 6:23 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
623 PM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM DUST STORM 2 ESE AK-CHIN VILLAGE 33.01N 112.05W
07/18/2017 PINAL AZ PUBLIC
BLOWING DUST 1/4 MILE. NEAR AK-CHIN.
&&
KW/KGLocal storm report, Jul 18, 6:37 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
637 PM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HEAVY RAIN 2 WSW WICKENBURG 33.96N 112.77W
07/18/2017 E1.75 INCH MARICOPA AZ TRAINED SPOTTER
1.75IN IN ONE HOUR. NEAR WICKENBURG WAY.
&&
KW/KGThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:43 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 18, 6:01 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Jul 18, 6:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 24 min |
| Jul 18, 6:11 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 18, 6:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 18, 6:26 PM MST | Blowing Dust Advisory | PSR | Pinal | 3 hr |
| Jul 18, 7:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 18, 8:02 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 3 hr |
| Jul 18, 10:22 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 19, 12:42 PM MST | Areal Flood Advisory | PSR | Gila, Pinal | 2 hr |
| Jul 19, 1:10 PM MST | Special Weather Statement | PSR | Maricopa | 50 min |
| Jul 19, 2:32 PM MST | Special Weather Statement | PSR | Gila | 28 min |
| Jul 19, 2:34 PM MST | Special Weather Statement | PSR | Maricopa | 26 min |
| Jul 19, 4:10 PM MST | Special Weather Statement | PSR | 35 min | |
| Jul 19, 4:57 PM MST | Special Weather Statement | PSR | Pinal | 48 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.